We report a 66-year-old male with a history of Roux-en-Y gastric bypass surgery who began dabigatran for new onset atrial fibrillation. After 5 weeks of therapy, his transesophageal echocardiogram prior to electrocardioversion showed severe spontaneous echo contrast. Cardioversion was postponed and anticoagulant therapy was continued. The following day, he suffered a thromboembolic stroke. Concern arose that postoperative malabsorption could have resulted in subtherapeutic anticoagulation. This notion was strengthened by a second patient who had subtherapeutic serum levels despite maximal dosing. To the best of our knowledge, we are the first to report impaired absorption of dabigatran following Roux-en-Y gastric bypass surgery. <Learning objective: Dabigatran has a predictable pharmacokinetic profile, allowing for a fixed-dose regimen that does not require frequent monitoring or dietary modifications. However, its absorption in patients who have undergone Roux-en-Y gastric bypass surgery has not been studied. Postoperative malabsoprtion, a major complication following Roux-en-Y gastric bypass surgery, can result in inadequate anticoagulation. As a result of unpredictable absorption, strategies allowing for routine monitoring may be best in this population.>.
Keywords: Atrial fibrillation; Dabigatran; Morbid obesity; Roux-en-Y gastric bypass surgery.